Time Dependent Variational Inequalities — Some Recent Trends
In this paper we attempt to survey several classes of time dependent variational inequalities that model various constrained evolution problems, in particular with unilateral constraints encountered in applied sciences. Here we are mainly concerned with the challenging evolution problems where the state of the system lives in an infinite dimensional space; the wide field of differential inclusions in finite dimensional space is outside of the scope of the present paper. Also we refrain here from covering the literature on the existence and regularity theory of parabolic and hyperbolic evolution inequalities.
At first we address time dependent variational inequalities where time enters as an additional parameter in the variational inequality. This class of time dependent variational inequalities has been recently introduced to study certain time dependent traffic flow problems. In addition we draw the attention to work on constrained evolution problems that include the time history via memory terms.
Then we turn to time dependent variational inequalities that generalize classical ordinary differential equations. In particular, we report on recent extensions of the sweeping process introduced by Moreau. Moreover, we deal with projected dynamical systems in a Hilbert space framework. Quite recently, this class of time dependent variational inequalities has been introduced and studied in finite dimensions to treat various time dependent network problems in operations research, particularly in traffic science. It is shown that projected dynamical systems are equivalent to a class of differential inclusions that were already analysed twenty years ago.
Finally we deal with a central issue of evolution problems and equilibrium theory, namely the asymptotics of the time processes and their convergence to steady-state solutions.
KeywordsTransportation Income Lution Dition Nash
Unable to display preview. Download preview PDF.
- J.-P. Aubin, Viability Theory, Birkhäuser, Basel, Boston, 1991.Google Scholar
- J.-P. Aubin and A. Cellina, Differential Inclusions. Set-valued Maps and Viability Theory, Grundlehren der Mathematischen Wissenschaften, 264, Springer-Verlag, Berlin etc., 1984.Google Scholar
- M. Brokate, Elastoplastic constitutive laws of nonlinear kinematic hardening type, Functional analysis with current applications in science, technology and industry, Brokate, M. and Siddiqi, A. H., Longman, Pitman Research Notes in Mathematics Series, 377, 1998, 238–272.Google Scholar
- C. Castaing and M.D.P. Monteiro Marques, Topological properties of solution sets for sweeping processes with delay, Port. Math., 54, 4, 1997, 485–507.Google Scholar
- P. Daniele and A. Maugeri, On dynamical equilibrium problems and variational inequalities, Equilibrium Problems: Nonsmooth Optimization and Variational Inequality Models, Kluwer Academic Publishers, F. Giannessi-A. Maugeri-P. Pardalos Eds., 2001, 59–69.Google Scholar
- M. De Luca, Existence of solutions for a time-dependent quasi-variational inequality, Proceedings of the workshop on equilibrium problems with side constraints. Lagrangean theory and duality II, F. Giannessi et al. eds., Suppl. Rend. Circ. Mat. Palermo, II Ser. 48, 1997, 101–106.Google Scholar
- L. Gorniewicz, Topological Fixed Point Theory of Multivalued Mappings, Kluwer, Dordrecht, 1999.Google Scholar
- J. Gwinner, A remark on the asymptotic behaviour of parabolic variational inequalities and their finite element approximation by the Courant element, Finite Element Methods — Fifty Years of the Courant Element, M. Krizek and P. Neittaanmäki eds., Marcel Dekker, 1994, 235–242.Google Scholar
- J. Gwinner, Stability of monotone variational inequalities with various applications, Variational Inequalities and Network Equilibrium Problems, F. Giannessi and A. Maugeri eds., Plenum Publishing, 1995, 123–142.Google Scholar
- A.D. Ioffe and V.M. Tihomirov, Theory of Extremal Problems, Studies in Mathematics and its Applications, 6, North-Holland, Amsterdam, 1979.Google Scholar
- P. Krejci, Evolution variational inequalities and multidimensional hysteresis operators, Nonlinear differential equations, Pavel Drabek et al. eds., Chapman & Hall/CRC, Res. Notes Math., 404, 1999, 47–110.Google Scholar
- M. Kunze and M.D.P. Monteiro Marques, An introduction to Moreau’s sweeping process, Impacts in Mechanical Systems. Analysis and Modelling, Brogliato, B. ed., Springer, 551, Lect. Notes Physics, 2000, to appear.Google Scholar
- M. Kunze and M.D.P. Monteiro Marques, On the discretization of degenerate sweeping processes, Port. Math., 55, 2, 1998, 219–232.Google Scholar
- A. Maugeri, Monotone and nonmonotone variational inequalities, Proceedings of the workshop on equilibrium problems with side constraints. Lagrangean theory and duality II, F. Giannessi et al. eds., Suppl. Rend. Circ. Mat. Palermo, II. Ser. 48, 1997, 179–184.Google Scholar
- M.D.P. Monteiro Marques, Differential Inclusions in Nonsmooth Mechanical Problems: Shocks and Dry Friction, Birkhäuser, Basel, Boston, 1993.Google Scholar
- A. Nagurney and D. Zhang, Projected Dynamical Systems and Variational Inequalities with Applications, Kluwer, Boston, Dordrecht, 1996.Google Scholar
- W. Oettli and D. Schläger, Generalized vectorial equilibria and generalized monotonicity, Functional analysis with current applications in science, technology and industry, Brokate, M. and Siddiqi, A. H. eds., Longman, Pitman Research Notes in Mathematics Series, Harlow, Essex, UK, 377, 1998, 145–154.Google Scholar
- J.-F. Rodrigues, Some remarks on the asymptotic behaviour of strong solutions to monotone parabolic variational inequalities, Rend. Math. Appl., VII. Ser., 4, 1984, 458–470.Google Scholar
- J.F. Rodrigues, Obstacle Problems in Mathematical Physics, North-Holland, Amsterdam, 1987.Google Scholar
- E.H. Zarantonello, Projections on convex sets in Hilbert space and spectral theory, Contributions to Nonlinear Functional Analysis, Zarantonello, E. H. ed., Academic Press, 1971, 237–424.Google Scholar